Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 313, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 15, 2002, 2:05 PM CDT for Copiah County, Hinds County, Mississippi. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2002, 2:05 PM CDT (19:05 UTC)
- Expired
- Jul 15, 2002, 2:50 PM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Copiah County, MS, Hinds County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 2:10 PM CDT | Thunderstorm Wind | Jack, MS | Several trees were blown down on Morningstar Road. |
| Jul 15, 2:30 PM CDT | Thunderstorm Wind | Terry, MS | Several powerlines were blown down in the area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1773 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
300 WUUS54 KJAN 151905 SVRJAN MSC029-049-151950- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 204 PM CDT MON JUL 15 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HINDS COUNTY IN CENTRAL MISSISSIPPI COPIAH COUNTY IN CENTRAL MISSISSIPPI * UNTIL 250 PM CDT * AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS 12 MILES WEST OF CRYSTAL SPRINGS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL... BE NEAR CRYSTAL SPRINGS AT 220 PM CDT BE NEAR TERRY AT 235 PM CDT WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM. LAT...LON 3214 9061 3196 9061 3196 9024 3216 9026
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:55 AM CDT, 11 hours 10 minutes earlier.
Area forecast discussion, Jul 15, 2:55 AM CDT, 11 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 255 AM CDT MON JUL 15 2002 FORECAST IS MOST PROBLEMATIC IN THE SHORT TERM AS STRONG UPPER LEVEL WESTERLIES CONTINUE IN ASSOCIATION WITH A MID/UPPER LEVEL LOW CENTERED OVER THE OZARKS. BY MID WEEK...A QUICK TRANSITION IS PROGGED AS MODELS BRING THE CENTER OF SUBTROPICAL RIDGE OVER THE REGION. FOR TODAY...THE FORECAST AREA WILL BE UNDER FAVORABLE CONDITIONS FOR HIGH COVERAGE OF CONVECTIVE PRECIPITATION...A VERY MOIST AIRMASS WITH PRECIP WATER VALUES 2+ INCHES...CLOSE PROXIMITY TO 50+ KT UPPER JET...PERSISTENT LOW LEVEL THETAE ADVECTION AND PERTURBED MID LEVEL FLOW...ARE ALL PROGGED BY THE ETA AND AVN TO COINCIDE. YESTERDAYS RELATIVELY INACTIVE CONVECTIVE REGIME HAS LEFT MINIMAL CONVECTIVE DEBRIS COVERAGE OVER AREA...SO EXPECT INSOLATION WILL KICK IN EARLY TO HELP INITIATE DEVELOPMENT. CURRENTLY...SCATTERED SHOWERS/TSTMS ARE DEVELOPING OVER THE ARKLAMISS REGION...APPARENT SIGNS OF UPWARD VERTICAL MOTION IN PLACE. WILL ADJUST PRECIP CHANCES UPWARD TODAY... IN LINE WITH AVN/ETA MOS GUIDANCE. AS HAS BEEN THE CASE RECENTLY... AFTN TEMPS SHOULD HAVE A HARD TIME REACHING 90 WITH CLOUDS AND PRECIP EXPECTED TO DEVELOP EARLY ON. FOR TUESDAY THRU WEDNESDAY...BUILDING MID LEVEL RIDGE WILL DRY THINGS OUT WITH MORE TYPICAL SUMMER WX REGIME EXPECTED. BEST MOISTURE AXIS AND CONVERGENCE WILL BEGIN TO FOCUS FARTHER NORTHWEST...ESPECIALLY BY WEDNESDAY. A CORRESPONDING INCREASE IN AFTN TEMPS SHOULD BE FELT. CURRENT FORECAST OF ISOLATED TSTM COVERAGE FOR MOST AREAS TUES/WED LOOKS IN LINE WITH LATEST GUIDANCE. IN THE EXTENDED...THE LATEST AVN AND UKMET AGREE THAT THE VISIT BY THE SUBTROPICAL RIDGE CENTER TO THE FORECAST AREA WILL BE BRIEF... AND THAT ANOTHER DIP IN THE WESTERLIES WILL SEND MORE MID LEVEL ENERGY SOUTHWARD. WILL ADJUST PRECIP WORDING UP A BIT IN LATTER PERIODS OF FORECAST. PRELIM NUMBERS... JAN 88/72/91/73/93 73321 MEI 88/72/92/72/94 73221 .JAN... AR...NONE. LA...NONE. MS...NONE. 43
In the hours before
Special weather statement, Jul 15, 1:58 PM CDT, 7 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 158 PM CDT MON JUL 15 2002 ...THUNDERSTORMS... NUMEROUS THUNDERSTORMS WILL DEVELOP OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. HEAVY RAIN AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE ACROSS THE AREA. ISOLATED SEVERE STORMS WILL BE POSSIBLE ALONG AND SOUTH OF INTERSTATE 20. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...DAMAGING WIND GUSTS TO 60 MPH AND DANGEROUS LIGHTNING. MOST OF THE ACTIVITY SHOULD DIMINISH AROUND 10 PM. AFTERNOON HEATING COMBINED WITH A VERY MOIST AND UNSTABLE ATMOSPHERE WILL LEAD TO THUNDERSTORMS THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE AND INSTABILITY WILL MAINTAIN THESE STORMS THROUGH THIS EVENING. MOISTURE AND INSTABILITY ARE GREATEST OVER CENTRAL AND SOUTH MISSISSIPPI...WHERE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. DAMAGING WINDS TO 60 MPH...VERY HEAVY RAIN AND DANGEROUS LIGHTNING...CAN BE EXPECTED WITH ANY SEVERE STORMS THAT MAY DEVELOP. WITH PLENTY OF MOISTURE FLOWING INTO THE AREA...HEAVY RAIN WILL ALSO BE POSSIBLE. RAINFALL AMOUNTS WILL RANGE FROM ONE TO TWO INCHES...WITH ISOLATED AMOUNTS NEAR 3 INCHES. PONDING OF WATER ON ROADWAYS...DITCHES AND CULVERTS MAY OCCUR. MOTORISTS SHOULD EXERCISE CAUTION AND AVOID AREAS WHERE WATER COVERS THE ROAD. THE ACTIVATION OF HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 1:13 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson | 37 min |
| Jul 15, 3:17 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 38 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.